Hi, I have been having Zoladex injections for a year now. I have them every 3 weeks, as my periods didn't stop after the first few injections!
To begin with I found them a bit uncomfortable but on the whole not too bad.
BUT the last 3 injections have been really painful and have bruised more and bled more!
I was wondering if this is just one of those things or could it be because of scar tissue?! It's the same nurse doing the injections and she's very gentle, but it's just been very painful.
I suppose I'm hoping it might just be one of those things, but can't help feeling this is just how it's going to be from now on! Although I hope not!
Is there anything I can do to make these injections less painful? Or is it a case of grin and bear it, as it is over in seconds......any advice gratefully received.
Thanks for getting in touch.
Unfortunately, many people find Zoladex injections to be painful. However, it ought not to hurt as much as you have described. Especially if the first few were ok and they have all been given by the same nurse.
There are a couple of things you may want to discuss with your nurse before the next injection. Firstly, is the nurse rotating the area of your abdomen she is injecting? If she is, and you are still finding it sore, can you have the injection in somewhere other than your abdomen?
The instructions that come with Zoladex say that you should have it in the abdomen. It is however sometimes necessary to use other areas. This is something that would have to be agreed by your consultant beforehand though.
You can also use Emla cream to numb the area first. You would need to have agreed in advance which site the nurse was going to inject and apply the cream at least 60 mins beforehand.
You can buy Emla cream from pharmacy’s or get it on prescription.
I hope this helped and the next injection is not as bad.
Please don’t hesitate to get back in touch if we can be of any further help.
Jamie (Cancer Information Nurse Specialist)
Firstly Thankyou for the origional reply. My nurse does rotate the area she uses and does alternate sides each time. I don't think the cream would work as its not the needle going through the skin that hurts it the once it's through, if that makes sense? Plus the surrounding area and bruising afterwards, but never mind.
I have another question.......which has come up since my last injection. Up to now and it's been a year, of 3 weekly injections, my side effects have been minimal! Occasional hot flushes/warm moments, a few aches, bone pain in sternum (where my mets are) and tender/painful breasts...... Okay having read that side effects havn't been that minimal. But bearable!
So a week after this last injection I was suffering with increased hot flushes during the day and night sweats throughout the night! At night I wake every hour/hour and a half dripping with sweat. During the day the hot flushes begin with me feeling very cold and shivery then the hot flush hits! It's horrid, just like it was when I was on Tamoxifen.
Now my Oncologist always said that side effects on and the hormonal treatments get better as time goes by, but is it possible for them to get worse? If so why?
I wondered if the increased hot flushes and night sweats could be down to the Oxycodone slow release tablets which I started taking a few weeks ago. But I mentioned this to my hospice nurse and she seemed to think that wasn't possible?! But just a coincidence! She's now suggested taking a drug to help with the flushes!
But when I read the side effects of Oxycodone increased sweating was mentioned.
It's all very confusing and I am very concerned as my experience with Tamoxifen was so awful and I was coping really well with the Zoladex, but these last few days have been horrendous and very depressing!
Any information would be gratefully received.
Thanks for getting back in touch.
Many women do find that initial side effects start to settle down after the first few months. It’s difficult to say why your flushes are getting worse.
Oxycodone can cause cold sweats and flushing of the face and neck but these tend to be rare side effects. It may be coincidence as your nurse suggests.
You may find this study helpful, it suggests that some women have more side effects depending on what treatment they have received before hormone therapy.
You may find it helpful to try the drug that has been suggested, as this may lessen the hot flushes. If you don’t feel any better contacting your hospice nurse would be the best next step.
I hope that you start to feel better.
Please get back in touch if you have any other questions.
Macmillan Information nurse.
Whatever cancer throws your way, we’re right there with you.
We’re here to provide physical, financial and emotional support.
© Macmillan Cancer Support 2020
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: 668265007